Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 182, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 19, 1997, 7:51 PM CDT for Dallam County, Texas. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 19, 1997, 7:51 PM CDT (00:51 UTC)
- Expired
- Sep 19, 1997, 9:00 PM CDT
- In force
- 69 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Dallam County, TX
The radar
The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 7:58 PM CDT | Thunderstorm Wind 61 | Perico, TX | Mobile home in transit was blown off the highway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2561 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051 WUUS1 KAMA 200054 RRA SVRAMA TXC111-200200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 751 PM CDT FRI SEP 19 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...DALLAM COUNTY AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF DALHART ON U.S. HIGHWAY 87 MOVING NORTHEAST AT 30 MILES AN HOUR. THE STORM WILL MOVE TO U.S. HIGHWAY 385 ABOUT 25 MILES NORTH OF DALHART BY 840 PM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:35 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Sep 19, 2:35 PM CDT, 5 hours 16 minutes before
FPUS3 KAMA 191935 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 235 PM CDT FRI SEP 19 1997 AT 19Z LEADING EDGE OF STRONG CANADIAN SFC COLD FRONT WAS MOVING THRU NRN TX PNHDL...AND IS EXPECTED TO CONTINUE ITS SWD MOVEMENT THRU SRN TX PNHDL THIS EVENING. PRECIP BREAKING OUT OVER TX PNHDL. PLAN ON GOING WITH DECENT POPS ALONG WITH TREND TOWARDS MUCH COOLER WX. COLD FRONT TO BE WELL S OF FCST AREA BY 12Z SAT...WITH CLOUDY AND RATHER DAMP CONDITIONS EXPECTED AS MOIST UPSLOPE FLOW BEGINS AT LOWEST LEVELS WHILE SWRLY FLOW PREVAILS ABV. COMBINATION OF UPSLOPE AND OVERRUNNING OF THE SHALLOW COOL AIR DOME SUPPORTS DISMAL FCST. UNSEASONABLY COOL TEMPS FOR THE NEXT TWO DAYS EXPECTED. 12Z ETA/NGM/AVN IN GOOD AGREEMENT THRU 48 HRS WITH A HIGHLY AMPLIFIED PATTERN AT UPPER LVLS...FEATURING RIDGING OVER WRN CANADA AND DEEP ERN US TROF. WESTERLIES UNDERCUT THE RIDGE SUCH THAT A CUTOFF LOW EVOLVES OVER THE GREAT BASIN...WHICH IS EXPECTED TO MOVE LITTLE DURG THE NEXT 48 HRS. THIS SHOULD HELP KEEP WX UNSETTLED OVER MUCH OF FCST AREA. ALL MODELS ARE ALSO IN DECENT AGREEMENT AT THE SFC...WITH STRONG CANADIAN HIGH PLUNGING SEWD AND CENTERED OVER WRN IA BY SUN MORNING. PROGGED SCENARIO DISCUSSED ABV SUGGESTS CHC POPS THRU THE WEEKEND. PRECIP AFTER TNGT SHOULD BE IN FORM OF LIGHT RAIN. PLAN ON RETAINING INTEGRITY OF PREVIOUS PCKG WITH CHC POPS THRU SUN. A BIG BIG QUESTION REMAINS DURG THE EXTENDED PERIODS WITH TRACK OF HRCN NORA. ANOTHER CONCERN REGARDS HANDLING OF CUTOFF/CLOSED LOW NOW DVLPG OVER GREAT BASIN. THERE IS CERTAINLY THE PSBLTY OF MOISTURE STREAMING NEWD FROM HRCN NORA INTO SWRN US...SO I WILL THROW OUT THE YELLOW FLAG TO FUTURE SHIFTS AND SUGGEST THIS HRCNS PROGRESS BE MONITORED CLOSELY. BASED ON ABV AND INFO CONTAINED IN PMDEPD... PMDMRD...TCDEP1...AND MANUAL LONG RANGE PROGS...HAVE DECIDED TO INSERT MENTION OF PRECIP DURG THIS TIME FRAME AND ERROR ON THE SIDE OF CAUTION. PRELIM VALUES FOLLOW. DHT 51/58/43/58 5554 GUY 51/58/43/58 5544 AMA 53/61/45/59 5544 .AMA... TX...NONE. OK...NONE. ANDRADE
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.